I spoke with the hospital twice this morning. Gavin is doing pretty well but is very easily frustrated.
At this junction there is now external plans in place and Gavin will likely return home in the morning.
Having said that, we discovered something concerning today. While speaking with the nurse on the phone this afternoon, we discovered that there appears to be some sort of metabolic issue.
She mentioned that they’ve checked his medication levels and that while some were too high, they were still okay.
I asked her for the levels and realized we had a problem on our hands.
Gavin’s lithium levels, which have remained at .7, basically since we hit the current dosage, at least a year ago, is now 1.3.
This is the absolute highest it can be allowed to go. This is concerning for a number of reasons but mostly because his dosage hasn’t changed in a very, very long time. The other major concern is lithium toxicity.
They said that Gavin shows no signs of toxicity at this point but that things to look for are seizures, nausea/vomiting, unusual sleepiness etc. You might be asking yourself the same question I was when I heard this. Wait a minute, Gavin is having seizures, sleepiness, nausea and vomiting?
They weren’t aware of the symptoms, aside from the seizures. She said that Gavin had denied having these symptoms. I told her that’s because he’s either not being truthful or he doesn’t understand the question, probably the later.
When you ask Gavin a question like that, you have to be very, very specific in your wording. Otherwise, he will just say what he knows you want to hear, especially when he doesn’t understand the question.
I asked her if an autonomic disorder could affect his metabolism to the point where this would happen with his meds and she said absolutely. Especially if we’re dealing with things on a mitochondrial level.
At this point, the lithium levels appear to be secondary to the autonomic issues. That means that basically, he’s not metabolizing things correctly.
This was an important catch because unless you looked at his previous levels, you wouldn’t have noticed the changes. It would have been assumed that his dosage was too high.
I don’t know what this all means but they are going to address the levels and consult with neurology and Dr. Reynolds, his prescribing doctor. To be safe, they have cut his dose for tonight so that things don’t get any worse. This is going to make medication management extremely difficult going forward.
**Thanks for reading**
-Lost and Tired
Please join our Autism Help Forum
Look for “Autism Help” app at the Google Play Store
This was posted via WordPress for Android, courtesy of Samsung’s Galaxy S III. Please forgive any typos. I do know how to spell but auto-correct is working against me.